Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Lincoln, IL

March 27, 20204 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 27, 2020, 4:02 AM CDT for 4 counties in Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2020, 4:02 AM CDT (09:02 UTC)
Expired
Mar 27, 2020, 4:45 AM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Crawford County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 67 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS53 KILX 270902
SVRILX
ILC033-079-101-159-270945-
/O.NEW.KILX.SV.W.0002.200327T0902Z-200327T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
402 AM CDT Fri Mar 27 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Lawrence County in southeastern Illinois...
  Southern Crawford County in east central Illinois...
  Southeastern Jasper County in southeastern Illinois...
  Northeastern Richland County in southeastern Illinois...

* Until 445 AM CDT.

* At 402 AM CDT, a severe thunderstorm was located over Dundas, or
  near Olney, moving east at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Vincennes, Olney, Robinson, Lawrenceville, Sumner, Oblong,
  Palestine, Flat Rock, Ste. Marie, Willow Hill, Claremont,
  Russellville, New Hebron, Chauncey, Birds, Hardinville, West
  Liberty, Stoy, Pinkstaff and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 8752 3865 8761 3873 8808 3902 8809
      3903 8757 3899 8758 3896 8752 3895 8751
      3890 8752 3889 8754 3888 8753 3886 8755
      3885 8753 3882 8753 3879 8750
TIME...MOT...LOC 0902Z 276DEG 50KT 3883 8806 

HAIL...1.00IN
WIND...<50MPH
 
$$

Deubelbeiss
2 follow-up statements
103 
WWUS53 KILX 270925
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
425 AM CDT Fri Mar 27 2020

ILC079-159-270935-
/O.CAN.KILX.SV.W.0002.000000T0000Z-200327T0945Z/
Jasper-Richland-
425 AM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JASPER AND
NORTHEASTERN RICHLAND COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3869 8752 3865 8761 3874 8790 3890 8789
      3899 8758 3896 8752 3895 8751 3890 8752
      3889 8754 3888 8753 3886 8755 3885 8753
      3882 8753 3879 8750
TIME...MOT...LOC 0925Z 276DEG 50KT 3880 8765 

$$

ILC033-101-270945-
/O.CON.KILX.SV.W.0002.000000T0000Z-200327T0945Z/
Lawrence-Crawford-
425 AM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR LAWRENCE AND SOUTHEASTERN CRAWFORD COUNTIES...

At 425 AM CDT, a severe thunderstorm was located near Birds, or near
Lawrenceville, moving east at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Vincennes, Lawrenceville, Flat Rock, Russellville, Chauncey, Birds,
Hardinville, Billett, Pinkstaff, Red Hills State Park, Petrolia and
Lawrenceville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 8752 3865 8761 3874 8790 3890 8789
      3899 8758 3896 8752 3895 8751 3890 8752
      3889 8754 3888 8753 3886 8755 3885 8753
      3882 8753 3879 8750
TIME...MOT...LOC 0925Z 276DEG 50KT 3880 8765 

HAIL...1.00IN
WIND...<50MPH
 
$$

Deubelbeiss
916 
WWUS53 KILX 270945
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
445 AM CDT Fri Mar 27 2020

ILC033-101-270955-
/O.EXP.KILX.SV.W.0002.000000T0000Z-200327T0945Z/
Lawrence-Crawford-
445 AM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND SOUTHEASTERN
CRAWFORD COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3869 8752 3865 8761 3874 8790 3890 8789
      3899 8758 3896 8752 3895 8751 3890 8752
      3889 8754 3888 8753 3886 8755 3885 8753
      3882 8753 3879 8750
TIME...MOT...LOC 0945Z 276DEG 50KT 3878 8736 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:54 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 27, 12:54 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1254 AM CDT Fri Mar 27 2020

.SYNOPSIS...
Issued at 810 PM CDT Thu Mar 26 2020

Showers and thunderstorms will begin moving into central Illinois
after midnight, with potential for large hail with the stronger
storms. While a break in the showers and storms is expected toward
late Friday morning, rain will become widespread again later in
the day. A potent storm system will move into the region
Saturday, bringing additional severe thunderstorms. Expect mild
temperatures and an increasing temperature trend, reaching the 70s
by Saturday afternoon.

&&

.UPDATE...
Issued at 810 PM CDT Thu Mar 26 2020

Frontal boundary is draped close to I-70 this evening, where
temperatures remain in the 60s south of there. Further north,
northeast winds are pushing cooler air southward, with 40s
prevailing near Peoria and Galesburg. Some light rain and drizzle
lingers from near Lincoln and Bloomington east, but has been
fading as of late.

Some updates were made a little while ago to adjust the rain
trends through Thursday morning. Cluster of thunderstorms is
expected to develop across eastern Kansas this evening, then track
eastward. Latest HRRR model brings them into the western CWA
toward 2 am, and moving across the area through sunrise. Freshly
issued SPC Day1 outlook brought the slight risk into a good chunk
of the south half of the CWA (Quincy-Decatur southeast) with a
concern of large hail.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 345 PM CDT Thu Mar 26 2020

A frontal boundary continues to sag slowly southward into central
IL, held up by low pressure still in the vicinity of St. Louis. As
this low moves eastward, the showers over northern and into parts
of central IL should move eastward for a break in precipitation.
The front will stall out just south of the area early Friday with
showers and elevated thunderstorms forming north of the front
again Friday morning, spreading northeastward into central IL.
With mainly elevated instability and a strongly sheared
environment in central IL, the main threat will be large hail, but
there appears to be some wind threat also, mainly I-70 corridor
southward closer to the surface front. Temperatures should feature
a large range, with lows ranging from low to mid 40s I-72
northward, up to mid 50s south of I-70 tonight. Friday, highs
should range from upper 50s/low 60s I-72/Danville northward, to
near 70 south of I-70.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 345 PM CDT Thu Mar 26 2020

A potent 988 mb low is forecast to lift from the central Plains
into the vicinity of northeast Iowa Saturday, lifting a strong
warm front through central IL, and bringing mid 60s dewpoints and
associated 1000-1500 J/kg SBCAPE along with strong 70+ kt sfc-6km
bulk shear. These ingredients combined with lift associated with
the system could bring significant severe thunderstorm potential,
and SPC indicates a slight risk for wind damage and hail. Timing
should be late morning through afternoon, early evening in the
east. Temperatures should rise to at least the low 70s, possibly
higher if any sun can develop Saturday afternoon. Brisk southerly
winds around 20 mph with higher gusts can be expected.

Behind the cold front, temperatures will trend down strongly for
Sunday, with highs in the mid 50s to low 60s, with dry
conditions. Brisk 20-25 mph westerly winds and gusts well into
the 30-40 mph range look likely for Sunday. Dry weather looks to
prevail through Monday, then another southern stream system could
potentially bring more rain as far northern as central IL midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1253 AM CDT Fri Mar 27 2020

A frontal boundary, currently extending from northern KY thru
southern parts of IL and MO from Evansville IN to Springfield MO,
will lift back north into southeast IL on Friday afternoon, and
into central IL by late Fri evening. The 1st wave of showers and
elevated thunderstorms tied to the 850 mb frontal boundary over
northern MO will track ENE into central IL during overnight and
affect SPI and DEC in next 1-2 hours and late tonight to reach PIA
and BMI. IFR ceilings will become more common during overnight
with convection, while vsbys lower to IFR to MVFR. Convection
becomes more widely scattered during mid/late morning over central
IL as low level jet weakens with ceilings lifting between 500-1500
ft toward midday Fri and vsbys 4-6 miles. More widespread showers
and scattered thunderstorms to develop over central IL by late
Fri afternoon and continue Fri evening as warm front approaches,
with ceilings lowering back to IFR along with IFR to MVFR vsbys
returning with the convection. NE winds 8-13 kts overnight to veer
east Fri afternoon and ESE to SE during mid/late Fri evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...Geelhart
SYNOPSIS...37/Geelhart
SHORT TERM...37
LONG TERM...37
AVIATION...07
Hazardous weather outlook, Mar 26, 8:20 PM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lincoln IL
820 PM CDT Thu Mar 26 2020

ILZ027>031-037-038-045-046-280130-
Champaign-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Vermilion-
Woodford-
820 PM CDT Thu Mar 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, mainly north of I-74.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are likely Friday and Friday night. Some of the
storms may be strong to locally severe late Friday afternoon into
Friday night, with large hail possible. However, there is a
higher potential for severe storms Saturday, mainly during the
afternoon. Damaging winds, large hail and tornadoes are all
possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047>050-280130-
Cass-Fulton-Mason-Menard-Morgan-Schuyler-Scott-
820 PM CDT Thu Mar 26 2020

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms overnight in areas
from about Beardstown southward. Large hail is the primary
concern. Storms north of there may also produce some hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are likely Friday and Friday night. Some of the
storms may be strong to locally severe, with large hail and heavy
rain possible. However, there is a higher potential for severe
storms Saturday, mainly from late morning through the afternoon.
Damaging winds, large hail and tornadoes are all possible
Saturday.

Illinois River levels will rise the next several days. Minor
flooding continuing in many areas from Havana downstream.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required overnight. The most likely time
frame is from 2 am to 6 am.

ILZ042>044-051>057-061-062-066-067-071-072-280130-
Christian-Clay-Coles-Cumberland-De Witt-Douglas-Edgar-Effingham-
Jasper-Logan-Macon-Moultrie-Piatt-Richland-Sangamon-Shelby-
820 PM CDT Thu Mar 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms overnight,
generally along and south of a Jacksonville to Decatur to
Charleston line. Large hail is the primary concern.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are likely Friday and Friday night. Some of the
storms may be strong to locally severe, with large hail and heavy
rain possible. However, there is a higher potential for severe
storms Saturday, mainly from late morning through the afternoon.
Damaging winds, large hail and tornadoes are all possible
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required overnight and early Friday. The
most likely time frame is between 3 am and 7 am.

ILZ063-068-073-280130-
Clark-Crawford-Lawrence-
820 PM CDT Thu Mar 26 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois, near the Wabash River.

.DAY ONE...TONIGHT...

Scattered thunderstorms can be expected late tonight. The
strongest storms could produce large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are likely Friday and Friday night. Some of the
storms may be strong to locally severe, with large hail and heavy
rain possible. However, there is a higher potential for severe
storms Saturday, mainly from the afternoon into the early evening.
Damaging winds, large hail and tornadoes are all possible
Saturday.

While flooding on the Wabash River may temporarily subside during
the weekend in areas near Vincennes, additional rises are
expected next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required early Friday morning, generally
between 4 am and 7 am.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:30 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland45 min
Mar 27, 10:00 AM CDTRiver Flood WarningILXClay, Richland65 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.